AnonymousJuly 31, 1998 at 6:59 pmPost count: 93172
I had my thyroid removed June 22 and my hair has been falling out since. I was diagnosed with Graves in February, but had no hair loss until the surgery. I’m not sure if it’s from the synthroid, which I started taking a month prior to surgery; from my hormones going crazy after the surgery; or from the anesthesia (6-hour surgery). Any ideas on how long this will continue?AnonymousAugust 1, 1998 at 2:17 amPost count: 93172
I had my thyroid removed one month after you did. My surgery was July 21st. I too am taking synthroid. So far I have not experienced any hair loss. Tell me, have your symptoms changed? Have you experienced weight loss or weight gain. Good luck to you.AnonymousSeptember 28, 1998 at 12:15 pmPost count: 93172
I’m so glad to find this BB again. I’ve spent the summer coping with hair loss and wondering about it. I’ve been on ATDs since my April diagnosis and been feeling normal ever since. But when I told my GP my hair was falling out he cut my dose in half by my request (my TSH had climbed to over 6 and I’d been feeling kind of sleepy). But no one can tell me anything about the hair. My doctor said it could be a result of the initial hyperthyroidism from months back. Or it could be my current hypo tendency. Will it grow back? “It should.”(??!) I saw a dermatologist for an unrelated wart and he said, “You need to get your thyroid regulated first. Once that’s done it should grow back after about 8 months.” Meanwhile it keeps shedding. I wondered if anyone could share their experiences with hair since I doubt I will EVER have a regulated thyroid. Since this is a vanity issue the doctors don’t seem much concerned. Does it go hand-in-hand with other more serious problems? Thanks for listening.
BeckyAnonymousSeptember 28, 1998 at 12:31 pmPost count: 93172
I lost hair when I was on too high a dose of ATD’s. I went off the drugs for the summer, and the hair loss stopped. I’m back on drugs (lower dose) and my hair is not falling out. I’m not really sure if it’s growing back yet (I think it’s starting), but it’s definitely not falling out.
In addition, I’ve noticed that my eyebrows have pretty much stopped growing. Now if only my leg hair would stop!!!!!AnonymousSeptember 28, 1998 at 1:37 pmPost count: 93172
When I lived in Hawaii and my thyroid was at its worst and fastest. I lost A LOT of hair.
I used to have very thick bright auburn hair (ever since I was born) once I had the disease…
it turned it thin and brown (not that thin and brown is bad.. I just wasnt used to it)
Once I started to gain weight a little.. and regulating my thyroid a tad. My hair started to grow back some.
After my surgery… I found tufts of new hair. I was tickled pink!
Some say it takes a year to completely regrow that hair. My experience was about 4 months and I found new hair.
The best thing for me to do when I was losing my hair was washing my hair everyother day, wearing it in a low ponytail, and being careful when I combed it.
It will grow back Becky.
Just keep searching for those little bitty tiny clumps of hair thats regrowing.
It’ll take a while, but it will re-grow
Need anything else.. email me
PS!!!! Use cheap shampoos also. They have less chemicals in them. So they wont harm your hair as muchAnonymousSeptember 29, 1998 at 7:16 amPost count: 93172
I began to experience hair loss after RAI 3/98. It started very slow and then increased dramatically over the summer…when I went hypo. I used to have very, very thick and long hair .I’ve lost about 3/4 of my hair and developed actual bald spots. My levels have been ‘normal’ for about 3 weeks now and I am finally starting to see a slow down (of course… because I just ordred a fairly expensive hair piece to help me through).
The good news is that the hair is coming back. I have been seeing regrowth for about a month and a half. I’m just hoping it is a one time thing!!AnonymousSeptember 29, 1998 at 11:28 amPost count: 93172
Strange… I experienced some hair loss BEFORE taking anti-thyroid medications. After taking ATDs, my hair STOPPED falling out. Now, I am watching an eye on my hair after starting Eltroxin (levothyrozine) 3 weeks ago for the first time. I noticed my hair is starting to become thin and flying, but not falling out…AnonymousSeptember 29, 1998 at 3:41 pmPost count: 93172
Some hair loss may be Alopecia (Hair falls out in circular patches or in big patches that are well defined). It is another autoimmune disease and I have it in my beard. Shaving makes it worse so I try to shave only every two to three days. Looks funny as heck!! Looks like I started to shave and Graves kicked in and I forgot to finish. Doc said to get used to it, it may not go away. Oh well save on razor’s that way.
Live well Love much and Grandfather’s blessings,
Jake (AchgooK)AnonymousSeptember 29, 1998 at 4:53 pmPost count: 93172
My endo says hair loss is due to a calcium deficiency. Food for thought!AnonymousSeptember 29, 1998 at 5:09 pmPost count: 93172
The woman who cuts my hair said that the problem could be cured with the purchase of some $40 shampoo and conditioner she just happens to sell.AnonymousSeptember 29, 1998 at 8:16 pmPost count: 93172
I didn’t lose hair while hyper, but have been losing it continually for the last two years since I first went hypo following RAI. It DOES grow back, so I have hair of many different lengths growing back at one stage or another. It hasn’t caused baldness by any means, even though I find an alarming number of hairs in shower drains.
The problem for me is that my thyroid has died out slowly and continually for over two years, so I haven’t ever been on the same replacement dose more than a few months before going hypo again. I understand the excess hair loss will stop when my thyroid level is stabilized. Hopefully that will be in this century!
- You must be logged in to reply to this topic.